Secondary Logo

Journal Logo

Institutional members access full text with Ovid®

Lithium-Induced Neurotoxicity

A Case Study

Schneider, Melissa A.; Smith, Sonya S.

Journal of Neuroscience Nursing: December 2019 - Volume 51 - Issue 6 - p 283–286
doi: 10.1097/JNN.0000000000000468
Case Study
Buy
CE

BACKGROUND In patients presenting with neurological deficits, identifying the cause can be challenging.

METHODS This case study discusses a condition that is not commonly seen.

DISCUSSION Although lithium toxicity syndrome is not as familiar as other causes of neurological issues, this should be considered for any patient who presents with unexplained neurological deficits and a history of taking this medication.

CONCLUSION If toxicity is not recognized early, the patient can be left with irreversible neurological symptoms, also known as syndrome of irreversible lithium-effectuated neurotoxicity, which impacts quality of life or can even cause death.

Sonya S. Smith, BSN RN, is Staff Nurse, Wellspan York Hospital, York, PA.

Questions or comments about this article may be directed to Melissa A. Schneider, DNP RN-BC ONC CNRN, at mschneider@wellspan.org. She is a Clinical Nurse Educator, Wellspan York Hospital & Nursing Faculty at York College of PA, York, PA.

The authors declare no conflicts of interest.

Online date: August 30, 2019

© 2019 American Association of Neuroscience Nurses